Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 200, NWS Wichita, KS

July 13, 2006McPherson County, Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 13, 2006, 11:44 PM CDT for McPherson County, Saline County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2006, 11:44 PM CDT (04:44 UTC)
Expired
Jul 14, 2006, 12:30 AM CDT
In force
46 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties McPherson County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 105 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 4:07 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2083 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2083 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1875 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:40 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 13, 9:40 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
940 PM CDT THU JUL 13 2006

.UPDATE...

WILL UPDATE TO RE-ADJUST POPS AND TWEAK CLOUD COVER.

CURRENTLY HAVE A FAIRLY LARGE COMPLEX OF STORMS EXTENDING FROM NEAR
KC TO NEAR CONCORDIA. THIS COMPLEX OF STORMS HAS BEEN SUSTAINED BY
AN INCREASING LOW LEVEL JET THAT HAS BEEN FOCUSED INTO NORTHEAST
KANSAS. THESE STORMS HAVE MADE A MORE SOUTHERLY PUSH OVER THE LAST
COUPLE OF HOURS AS LOW LEVEL JET HAS STARTED TO VEER. CORFIDI
VECTORS CONTINUE TO TRACK THESE STORMS SOUTH OVERNIGHT. IT APPEARS
THE NORTHEAST PORTION OF FORECAST AREA WILL HAVE THE BEST SHOT AT
STORMS WITH THIS COMPLEX TRACKING SOUTH. STILL FEEL THAT SOUTH
CENTRAL KS IS NOT OUT OF THE WOODS YET WITH WRF/RUC CONTINUING TO
INDICATE INCREASED MOISTURE TRANSPORT AND LIFT ALONG THE 315K
SURFACE. ALSO NOTICED SOME MINOR ACCUS SOUTH OF THE OFFICE AT DUSK.
THEREFORE WILL LEAVE POPS ACROSS SOUTH CENTRAL KS.

LAWSON
&&

.PREV DISCUSSION... /ISSUED 317 PM CDT THU JUL 13 2006/

DISCUSSION...
THE MAIN FORECAST CONCERNS FOR THIS PACKAGE ARE THUNDERSTORM CHANCES
TONIGHT AND THEN TEMPERATURES THROUGH THE REST OF THE PERIOD.

TONIGHT:
NUMEROUS MESOSCALE BOUNDARIES COULD BE SEEN ON THE REGIONAL SURFACE
MAP ANALYSIS THIS MORNING. A POTENT SHORT WAVE TROUGH WILL MOVE
THROUGH THE CENTRAL PLAINS TONIGHT...BRINGING ANOTHER NIGHT OF
CONVECTION POTENTIAL. WITH PLENTY OF DAYTIME HEATING AND MUCAPE
VALUES BETWEEN 2000 AND 4000 J/KG THIS AFTERNOON...WILL NOT BE
SURPRISED TO SEE CONVECTION ESPECIALLY ACROSS CENTRAL KANSAS INTO
THIS EVENING. BELIEVE THIS WOULD BE SIMILAR TO THE LAST FEW EVENINGS
IN THIS AREA...WITH A FEW LOCATIONS RECEIVING A SIGNIFICANT AMOUNT
OF RAIN WHILE MOST SEE NOTHING AT ALL. CORFIDI VECTORS FOR THIS
AFTERNOON/EVENING ARE SIMILAR TO YESTERDAY...INDICATING STORMS
MOVING SLOWLY TO THE SOUTHEAST.

FOR LATER TONIGHT...A MESOSCALE CONVECTIVE SYSTEM IS PROGGED TO DROP
SOUTH OUT OF NEBRASKA OVERNIGHT. THE MAIN QUESTION IS HOW FAR SOUTH
THIS CONVECTION WILL GET BEFORE DISSIPATING. DECIDED TO INCREASE
CHANCES FOR PRECIPITATION OVERNIGHT. BEST CHANCES STILL LOOK TO BE
ACROSS CENTRAL KANSAS...AS THE LOW LEVEL JET FEEDS INTO THE SYSTEM.
THE NAM WRFARW MODEL SHOWS THAT THE LOW LEVEL JET VEERS
OVERNIGHT...AND SOON AFTER THAT THE FORCING WEAKENS QUITE A BIT AND
THE SYSTEM BECOMES OUTFLOW DOMINATED. IF THAT DOES HAPPEN...THE
SOUTHERN HALF OF THE FORECAST AREA COULD SEE PRECIPITATION...HOWEVER
IT WOULD BE SIGNIFICANTLY WEAKER. SOUNDINGS OVERNIGHT ARE ALSO MORE
DRY THAN YESTERDAY...INDICATING MORE OF A WIND THREAT...ALONG WITH A
LARGE HAIL THREAT.

FRIDAY-SATURDAY:
STRONG UPPER LEVEL HIGH PRESSURE BUILDS INTO THE CENTRAL PORTION OF
THE COUNTRY FOR THE END OF THE WEEK. WITH THIS IN PLACE...THE REGION
IS GOING TO BE DRY AND WILL CONTINUE TO BE HOT. MORE LOCATIONS WILL
SEE TEMPERATURES CLIMBING INTO THE HUNDREDS BY THE END OF THE WEEK.
WITH THE HIGH PRESSURE IN PLACE...IT LOOKS LIKE THIS TIME FRAME WILL
REMAIN DRY.

SUNDAY-THURSDAY:
SAME GENERAL UPPER AIR PATTERN CONTINUES INTO NEXT WEEK...KEEPING
BROAD HIGH PRESSURE OVER THE CENTRAL US DURING THIS TIME. FORCING
AND MOISTURE TRANSPORT REMAINS FOCUSED WELL TO OUR NORTH AND WEST.
MODELS ARE IN DISAGREEMENT WITH THE DETAILS OF THIS TIME
FRAME...THEREFORE DO NOT SEE IT NECESSARY TO MAKE ANY CHANGES AT
THIS TIME SINCE THE CURRENT FORECAST LOOKS TO BE IN GOOD SHAPE.
HOTTEST DAY RIGHT NOW LOOKS TO BE MONDAY...WITH JUST ABOUT
EVERYWHERE REACHING THE TRIPLE DIGITS.

SCHRECK

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    76  99  74 100 /  50  10   5   5
HUTCHINSON      73  99  73 101 /  50  10   5   5
NEWTON          73  99  73 100 /  50  10   5   5
ELDORADO        74  98  74  99 /  50  20  10  10
WINFIELD-KWLD   74  99  74 100 /  40  20   5   5
RUSSELL         72 100  72 102 /  50  10   5   5
GREAT BEND      72  99  72 101 /  50  10   5   5
SALINA          74 100  74 101 /  50  10   5   5
MCPHERSON       74  99  74 101 /  50  10   5   5
COFFEYVILLE     74  97  74  98 /  40  20  10  10
CHANUTE         73  96  73  97 /  50  30  10  10
IOLA            73  96  73  97 /  50  30  10  10
PARSONS-KPPF    74  97  74  98 /  50  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 13, 9:48 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
948 PM CDT THU JUL 13 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
948 PM CDT THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE FORECAST AREA
OVERNIGHT...WITH LOCATIONS ALONG A SALINA TO CHANUTE LINE HAVING THE
BEST CHANCE TO EXPERIENCE STORMS. ANY STORM OVERNIGHT WILL HAVE THE
POTENTIAL TO PRODUCE HAIL TO QUARTER SIZE ALONG WITH WINDS TO 60
MPH. IN ADDITION...SOME STORMS OVERNIGHT MAY PRODUCE HIGH RAINFALL
RATES THAT MAY CAUSE SOME LOCALIZED FLOODING...ESPECIALLY IN AREAS
WITH POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR LINGERING THUNDERSTORMS ACROSS THE FLINT
HILLS AND SOUTHEAST KANSAS ON FRIDAY MORNING. THE STORMS ARE NOT
EXPECTED TO BE STRONG OR SEVERE.

HEAT INDICES WILL AGAIN RANGE FROM 100 TO 105 DEGREES ACROSS MUCH
OF THE AREA ON FRIDAY AND SATURDAY AFTERNOON.

HEAT INDICES COULD CLIMB ABOVE 105 DEGREES FOR SEVERAL HOURS DURING
THE AFTERNOON...FROM SUNDAY THROUGH NEXT WEDNESDAY...ACROSS
PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. LISTEN TO LATER
FORECASTS AND OUTLOOKS FOR MORE INFORMATION ON THE ANTICIPATED
STRETCH OF HOT WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE FOR THE ENTIRE AREA OVERNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK/LAWSON

In the hours before

Special weather statement, Jul 13, 10:54 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1054 PM CDT THU JUL 13 2006

KSZ049-051-140430-
MCPHERSON-SALINE-
1054 PM CDT THU JUL 13 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MCPHERSON AND SALINE COUNTIES...

AT 1050 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 8
MILES NORTH OF MARQUETTE...OR 15 MILES SOUTHWEST OF SALINA...AND
MOVING SOUTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Local storm report, Jul 13, 11:31 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1131 PM CDT THU JUL 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 PM     HAIL             1 N LINDSBORG           38.59N 97.67W
07/13/2006  E1.75 INCH       MCPHERSON          KS   LAW ENFORCEMENT

&&

REC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:00 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline45 min
Jul 14, 12:06 AM CDTSevere Thunderstorm WarningICTMarion37 min
Jul 14, 1:08 AM CDTSevere Thunderstorm WarningICTMarion41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.